The diagnosis of heparin-induced thrombocytopenia (HIT) requires exclusion of conditions that may mimic it. HIT can co-exist with any of these conditions.
General features of a mimic for HIT:
(1) onset after starting a heparin infusion
(2) presence of thrombocytopenia or unexplained drop in platelet count
(3) presence of thrombosis
The causes may be further classified based on the time of onset after initiation of heparin therapy.
number of days after starting heparin
0 - 4 days
>= 5 days
(1) metastatic adenocarcinoma
(2) sepsis with purpura fulminans
(1) pulmonary embolism
(2) infective endocarditis with arterial microthrombi
(1) antiphospholipid antibody
(2) paroxysmal nocturnal hemoglobinuria (PNH)
(1) post-transfusion purpura
(1) thrombolytic therapy
(2) diabetic ketoacidosis
To read more or access our algorithms and calculators, please log in or register.
Specialty: Hematology Oncology, Clinical Laboratory, Pharmacology, clinical, Critical Care, Immunology/Rheumatology